Contributed by Jenn Yoest, MD
The patient is a 61-year-old female with a 40-pack-year history of smoking and KRAS mutation positive stage IV lung adenocarcinoma with osseous involvement and initial response to four cycles of traditional chemotherapy. She then experienced disease progression and was started on palliative radiotherapy and second-line treatment with the checkpoint inhibitor nivolumab (Opdivo).
The patient mentioned nonspecific complaints of mild joint pains prior to initiation of nivolubab, however they were not bothersome enough for her to warrant any investigation. Shortly after the first round of nivolumab, the joint pains became pronounced in the ankles and wrists and were initially felt to be due to a paraneoplastic syndrome. The joint pains worsened after the second cycle and the patient presented to her oncologist's clinic one week after receiving cycle two of nivolumab. Physical exam revealed mild tenderness and edema in the bilateral first and second MCP joints as well as mild tenderness in the bilateral knees with preserved range of motion throughout. Plain radiographs of the MCP joints taken at the visit were unremarkable except for mild increase in soft tissue edema without periosteal reaction. Although suspicion for autoimmunity was low at that point, the patient's oncologist initiated a rheumatologic workup including CRP, RF and an ANA panel. In the meantime, treatment for the suspected paraneoplastic syndrome was initiataed. The patient's pain initially responded to treatment and one week later, she felt well enough to receive Nivolumab cycle three on schedule.
Selected laboratory results, drawn between cycles 2 and 3 of nivolumab, are as follows:
The relatively high Rheumatoid Factor was identified in the serology laboratory and upon investigation of the patient's history and clinical symptoms, an anti-CCP antibody was reflexed and found to be elevated at >300.0 (normal < 3.0). Further chart review after the result of the anti-CCP antibody was obtained revealed that the patient's arthralgias and edema had recurred immediately subsequent to cycle three of nivolumab.